Post # 1
So I have been on the depo shot for going on 5 years. Yuck. I’m ready for something different. I talked to my doctor today and they have 2 options – paraguard or mirena. both sound great but i want to hear from people that actually have it. Is it good? Did it hurt? Weight gain? Hormones? I need answers ladies!
Post # 3
@missshayona: I have the Mirena. My 5 years of having it come to an end next May. I have loved it. I didn’t gain weight because of it. (I gained weight on my own) I use to blame the Mirena for the weight gain and then the inability to lose it but it was just me. I have lost 20 pounds in about 8 weeks so I know it wasn’t the Mirena. Do you have children? Usually some doctors won’t put it in unless you have had at least one child, because it’s easier to open your cervix if it’s been opened before. Getting it put in is a little uncomfortable. Think of it like a pap smear with a bit more pressure and mild period cramps. (which also feels like mild labor) Then it’s in, the cramps go away within an hour or two and you are good to go for 5 years.
I got mine in when I was with my ex fiance and at first he could feel the string, but after a month it curled up and he could no longer feel it. My period lightened up and then I think by the 6th month I stopped having them alltogether. It was nice.
Post # 4
I’ve had the Paragard for the full ten years. I’m getting my old one removed and a new one inserted next week. The insertion didn’t feel really great but it isn’t the horrifically painful torture I hear so many women talking about. I took some Motrin and went back to work after mine was put in. One of the reasons IUD’s are recommended for women who have already had a child is that your cervix is more open post-childbirth, even for the c-section ladies. I had some mild to moderate cramping during my first month with the IUD. I figured out that when my bladder was more empty the cramps eased up. Otherwise, Motrin took care of it. Yes, the Paragard WILL make your periods heavier. By heavier, I mean one or two messy days and the rest are normal. I didn’t have any problems with weight gain (that’s all on me!) or any cramping issues past the first month. Honestly, not having to even think about birth control issue for the past decade has been flat-out awesome.
Post # 5
No kids yet, but my doctor already explained to me that it will hurt since I don’t have them.
Post # 6
I’ve had the Paraguard forever and I love it. No hormones or weight gain and no heavy period or cramps. But then, I’ve already squeezed out a puppy. Still, I think it’s awesome and I totally recommend it:)
Post # 7
I had a paraguard for years and loved it. I got the heavy periods and the horrible cramps while I had it, so that was a downer, but overall I was glad I had it.
Post # 8
I’ve had both the paraguard, and the mirena!
Paraguard: I have a tendency to have very bad cramps, so the paraguard made them WAY worse! both in frequency and pain. I had that thing ripped out of me after 6 months of agony. but my doctor told me that if I had been “normal” when it comes to cramps and/or if I had been a mother (I am not), then I might have dealt with it better.
Mirena: I LOVE mine! after the 5 years were up, I had a new one put in! I did not gain weight, and my periods went away completely. I have not had a period in about 5 years now. my cramps are very rare and short lived. My adult acne cleared up. my doctor was confused when she heard that, but birth control pills have cleared up my acne so it makes sense that the mirena would too.
note: in the very beginning. I had about a 1 month crampy adjustment period, but nothing ibuprofen couldn’t handle. I also lightly spotted and it was unpredictable for about a year. during that time, I only wore black undies to avoid stains (sorry, TMI). I still think it was totally worth it!
even if my Fiance gets a vasectomy, I might keep my mirena, just because of the acne benefits!
Post # 9
Mirena here. I’ve had it about 2 years now. I had some discomfort getting it put in but after that everything was fine. Extremely light menstrual type cramps every few months that only last a few hours, no actual periods. Random spotting throughout the month sometimes and that’s annoying but its seriously not even enough to use a panty liner. Other then that no side effects that I’ve noticed. I love it!
Post # 10
@missshayona: if i’m not mistaken Mirena has the same hormone as the depo
Post # 11
@Sweetie Pie 21: mirena is levonorgestrel and depo-provera is medroxyprogesterone. There is the same category (progestin contraceptives), but different drugs.
Post # 12
Im glad that everyone on here has had such a great time with there IUD but mine was SOOO bad. I had ALOT of weight gain and lost 10 lbs the first month i had it out (without changing anything else) I also ended up having the worse cramps ever only to to find out that it ended up misplaced and impanted in my cervix so my body was not to happy about that.
I know people who love it and wouldnt change having it but I and one of my best friends both had the horror storys you hear about! If you do get it I hope that it works for you!
Post # 13
I’m like @janie-janie in that I’ve also had both! I agree with everything she said. I got rid of the paraguard because of the cramps, and I love the mirena. Not having periods is pretty much the best thing ever.
Post # 14
@EvaBostonTerrier: ah. my doctor said it was the same maybe she meant BASICALLY the same. haha.
Post # 15
I love my mirena i would never do any other birth control i gained weight on the pill, like 40 pds which i believe were directly related to the pill
mirena has given me wayyy lighter periods like spotting for maybe 3 days and no cramping
i too had mine inserted before having children and i got it again after i had my daughter it hurt a lot more the first time but ibuprofen was all i needed and i had mild cramping for about 7 days after with some spotting. Definitely take some ibuprofen before you go, i felt a lot of cramps the first day but after everything went smoothly .
The doctor cut the strings a little short the first time so they ended up poking my Fiance, i had to go back and she made them point up instead of down so that was easily fixed Hope this helped and good luck!
Post # 16
@EvaBostonTerrier: not only that, but depo provera floods your body with tons of the drug, so every time you get a shot, it’s like having a mega boost. of course that kind of fluctuation is going to mess with the body! whereas mirena is inside the uterus, so it only needs to release the tiniest amount of hormone, and it does so steadily.
mirena is literally the tiniest amount of hormone you can possibly use, which is why the side effects tend to be so minor. the next step up (and it’s a big difference) is the nuva ring. next up from that (and again, a big jump) is the pill. I once saw a graph comparing them all together, but I don’t know where it is any more!